Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Birmingham, AL

February 16, 2001Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 16, 2001, 7:02 PM CST for Elmore County, Montgomery County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2001, 7:02 PM CST (01:02 UTC)
Expired
Feb 16, 2001, 7:45 PM CST
In force
43 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Elmore County, AL, Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Feb 16, 7:30 PM CSTThunderstorm Wind 50 EMillbrook, ALSeveral trees were blown down in the Millbrook area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 4:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
-114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 170102
SVRBHM
ALC051-101-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CST FRI FEB 16 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 745 PM CST

* AT 700 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTH OF MILLBROOK TO 10
  MILES SOUTHWEST OF MILLBROOK...MOVING EAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...WETUMPKA
AND MONTGOMERY.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 3:14 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 16, 3:14 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
314 PM CST FRI FEB 16 2001

STORMY TONIGHT WITH MORE SEVERE STORMS...ESPECIALLY EAST AND SOUTH.
RAIN ENDING...TURNING COLDER...THE CLEAFRING BY TOMORROW MORNING.
CHILLY BUT OTHERWISE TRANQUIL FOR THE WEEKEND.

HSV 035/046/024/050/035 +00
BHM 039/048/024/051/036 +00
MGM 042/053/028/057/037 +00

.BHM...NONE.

In the hours before

Local storm report, Feb 16, 2:46 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

233 PM                               AL   1.00 INCH HAIL
02/16/01   TUSCALOOSA

240 PM                               AL   WIND DAMAGE
02/16/01   TUSCALOOSA                     STRUCTURAL DAMAGE IN SR
                                          69/FLAT WOODS COMMUNITY

248 PM     LYNN                      AL   0.75 INCH HAIL
02/16/01   WINSTON                        DIME SIZE HAIL IN THE
                                          COUNTY ROAD 25/LYNN AREA
Special weather statement, Feb 16, 4:21 PM CST, 2 hours 41 minutes before
ALZ003>028-030>036-040>042-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
421 PM CST FRI FEB 16 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 23...

  BLOUNT...CULLMAN...FAYETTE...FRANKLIN...JEFFERSON...
  LAMAR...LAWRENCE...LIMESTONE...MADISON...MARION...
  MORGAN...PICKENS...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 23
WHICH IS IN EFFECT UNTIL 700 PM...

  AUTAUGA...BIBB...CALHOUN...CHEROKEE...CHILTON...
  CLAY...CLEBURNE...COOSA...DALLAS...DEKALB...
  ETOWAH...GREENE...HALE...JACKSON...LOWNDES...
  MARSHALL...PERRY...SHELBY...ST. CLAIR...SUMTER...
  TALLADEGA...
Special weather statement, Feb 16, 4:47 PM CST, 2 hours 15 minutes before
ALZ003>028-030>036-040>042-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
447 PM CST FRI FEB 16 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 23...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...
  CULLMAN...DEKALB...ETOWAH...FAYETTE...FRANKLIN...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARION...MARSHALL...MORGAN...PICKENS...
  SHELBY...ST. CLAIR...TALLADEGA...TUSCALOOSA...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 23
WHICH IS IN EFFECT UNTIL 700 PM...

  AUTAUGA...CHILTON...CLAY...COOSA...DALLAS...
  GREENE...HALE...LOWNDES...PERRY...SUMTER...
Special weather statement, Feb 16, 5:27 PM CST, 1 hour 35 minutes before
ALZ003>028-030>036-040>042-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
527 PM CST FRI FEB 16 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 23...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CLAY...
  CLEBURNE...CULLMAN...DEKALB...ETOWAH...FAYETTE...
  FRANKLIN...GREENE...HALE...JACKSON...JEFFERSON...
  LAMAR...LAWRENCE...LIMESTONE...MADISON...MARION...
  MARSHALL...MORGAN...PICKENS...SHELBY...ST. CLAIR...
  SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 23
WHICH IS IN EFFECT UNTIL 700 PM...

  AUTAUGA...CHILTON...COOSA...DALLAS...LOWNDES...
  PERRY...
Local storm report, Feb 16, 6:52 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

119 PM                               AL   WIND DAMAGE
02/16/01   LIMESTONE                      TREES AND POWERLINES DOWN
                                          2 MILES SOUTH OF
                                          TANNER
                                          MOBILE HOME
                                          DESTROYED ON US 31.

137 PM                               AL   WIND DAMAGE
02/16/01   MADISON                        TREES DOWN
                                          1 INCH HAIL IN
                                          HAZEL GREEN

208 PM                               AL   WIND DAMAGE
02/16/01   LAMAR                          TREES DOWN AT HIGHWAY 17
                                          AT THE LAMAR/PICKENS
                                          LINE.

227 PM     TUSCALOOSA                AL   55 MPH WIND GUST
02/16/01   TUSCALOOSA                     GUST TO 52 KNOTS AT
                                          TUSCALOOSA ASOS.

233 PM                               AL   1.00 INCH HAIL
02/16/01   TUSCALOOSA

240 PM     TUSCALOOSA                AL   WIND DAMAGE
02/16/01   TUSCALOOSA                     STRUCTURAL DAMAGE IN SR
                                          69/FLAT WOODS COMMUNITY

248 PM                               AL   0.75 INCH HAIL
02/16/01   WINSTON                        DIME SIZE HAIL IN THE
                                          COUNTY ROAD 25/LYNN AREA

248 PM     LYNN                      AL   0.75 INCH HAIL
02/16/01   WINSTON                        ALSO...NUMEROUS TREES
                                          DOWN

258 PM     BESSEMER                  AL   1.00 INCH HAIL
02/16/01   JEFFERSON                      ALSO...TREES DOWN IN
                                          IRONDALE...CARS BLOWN
                                          ACROSS ROAD AT HIGHWAY
                                          69...59KTS AT BIRMINGHAM
                                          AIRPORT WITH DAMAGE TO A
                                          PLANE.

305 PM                               AL   WIND DAMAGE
02/16/01   CULLMAN                        TREES DOWN AT COUNTY ROAD
                                          222.

310 PM                               AL   WIND DAMAGE
02/16/01   JEFFERSON                      *** 1 DEAD ***
                                          TREE BLOWN ONTO CAR
                                          RESULTED IN ONE FATALITY

315 PM     ALABASTER                 AL   WIND DAMAGE
02/16/01   SHELBY                         TRRES DOWN

350 PM                               AL   WIND DAMAGE
02/16/01   MARSHALL                       TREES DOWN

352 PM     SAKS                      AL   WIND DAMAGE
02/16/01   CALHOUN                        TREES DOWN

355 PM                               AL   WIND DAMAGE
02/16/01   ST. CLAIR                      TREES DOWN OVER A LARGE
                                          PORTION OF THE COUNTY

450 PM     MOUNTAINBORO              AL   WIND DAMAGE
02/16/01   ETOWAH                         68 MPH WINDS...TREES DOWN
                                          AND POWER LINES DOWN.

501 PM     WADLEY                    AL   WIND DAMAGE
02/16/01   RANDOLPH                       TREES DOWN THROUGHOUT THE
                                          COUNTY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 6:24 PM CSTSevere Thunderstorm WarningBMXDallas36 min
Feb 16, 6:38 PM CSTSevere Thunderstorm WarningBMXAutauga37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.